Missouri, 2007

Flash Flooding and Hail in Missouri, May 6, 2007

May 6, 2007 · NWS LSX · 12 events in 2 counties and zones

Scattered severe thunderstorms formed along the leading edge of a warm humid air mass over Central Missouri. The storms produced large hail, some damaging winds, and heavy rain which caused localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered severe thunderstorms formed along the leading edge of a warm humid air mass over Central Missouri. The storms produced large hail, some damaging winds, and heavy rain which caused localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 11:47 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 6, 11:47 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT SUN MAY 6 2007

.DISCUSSION...
ONE OF THE MOST COMPLEX MAY WEATHER PATTERNS I HAVE EVER SEEN IS
TAKING PLACE ACROSS THE NATION. AN UPPER RIDGE/OMEGA BLOCK RUNS
FROM THE LOWER MISSISSIPPI RIVER VALLEY NORTH INTO THE CANADIAN
HUDSON BAY AREA. ON THE WEST SIDE AN EXTREMELY DEEP TROUGH
ELONGATED THROUGH THE ROCKIES IS FORECAST TO SPLIT ITS ENERGY INTO
HALF WITH THE SOUTHERN HALF AFFECTING OUR WEATHER FOR THE REST OF
THE WEEK. IT WILL SLOWLY MEANDER EAST...REACHING CENTRAL ARKANSAS
ON SATURDAY.

A TREMENDOUS HIGH PRESSURE CENTER OVER EASTERN CANADA IS FORECAST
TO DROP STRAIGHT SOUTH INTO THE EASTERN U.S. DRY COOL AIR
ASSOCIATED WITH IT IS FORECAST TO PRESS WESTWARD AS FAR AS THE
MISSISSIPPI RIVER THE NEXT COUPLE OF DAYS. THIS WILL TAKE THE
HUMIDITY OUT OF THE AIR...ESPECIALLY IN ILLINOIS. DEWPOINTS ARE
FORECAST TO TUMBLE INTO THE MIDDLE 40S TONIGHT EAST OF THE RIVER.

AN INTENSE PRECIPITATION PRODUCIING SYSTEM HAS EVOLVED JUST TO OUR
WEST FROM KANSAS INTO EASTERN NEBRASKA...WESTERN IOWA...AND
NORTHWEST MISSOURI. IVE BEEN KEEPING TRACK OF OMAHA...THEY HAVE
5.14 INCHES SO FAR TONIGHT AND STILL RAINING A HALF INCH AN HOUR
WITH THE BEST RAINS YET TO COME TODAY AND TONIGHT. NORTHWEST
MISSOURI NORTH OF KANSAS CITY IS GETTING POUNDED. STORM TOTALS
THERE SHOW 3 TO 5 INCHES OF RAIN HAVE FALLIN IN THE PAST FEW HOURS.

THIS IS A VERY DIFFICULT FORECAST AGAIN. I HAVE CHANCE POPS FOR
TODAY THROUGH TUESDAY IN NORTH CENTRAL MISSOURI BUT KEEP IT IN
WESTERN COUNTIES DUE TO THE EXTREMELY DRY AIR MOVING IN FROM THE EAST.

LOOKING AHEAD...MIDWEEK...AS THE UPPER TROUGH DRIFTS CLOSER WE CAN
EXPECT INCREASED CLOUDS AND AT LEAST CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR THE LATTER HALF OF THE WEEK.

PEDIGO

&&

.AVIATION...
FOR THE 18Z TAFS...
THE OUTFLOW BOUNDARY FROM THE LARGE CONVECTIVE COMPLEX IN NW MO IS
MAKING SOME EASTWARD MOVEMENT AND HAS GENERATED NEW DEEP CONVECTION
ON ITS LEADING EDGE. THIS TREND IS EXPECTED TO CONTINUE WITH A THREAT
OF TSRA AT KCOU AROUND 20Z. CONFIDENCE IS LESSER IN KUIN AS LOW
LEVEL EASTERLY WINDS ARE ADVECTING DRIER AIR AND THE AIR MASS IS
MORE STABLE. ELSEWHERE THE BAND OF MVFR CIGS FROM THE ST LOUIS
AREA SOUTHWARD IS SHRINKING ON ITS NORTHERN FRINGE AND SHOULDNT
BE MUCH OF A FACTOR AFTER 19Z. DRIER AIR WILL CONTINUE TO PUSH
WESTWARD ACROSS THE AREA TONIGHT WITH VFR CONDS PREVAILING. THINK
WE COULD SEE SOME MVFR CONDITIONS DEVELOP OVERNIGHT IN CENTRAL MO
DUE TO ANTICIPATED PCPN THIS AFTERNOON AND HIGHER SFC DPTS IN THAT
AREA.

GLASS

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        77  59  79  61 /  20  10  20  20
QUINCY          75  56  78  61 /  30  20  20  30
COLUMBIA        80  62  82  64 /  40  30  40  30
JEFFERSON CITY  81  62  82  64 /  40  20  40  30
SALEM           78  52  77  57 /  10  10  10  10
FARMINGTON      79  58  80  59 /  20  10  20  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 6, 9:53 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 AM CDT SUN MAY 6 2007

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
1053 AM CDT SUN MAY 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS
PORTIONS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS. AN ISOLATED SEVERE STORM CONTAINING DAMAGING WINDS AND
LARGE HAIL AS WELL AS LOCALLY HEAVY RAINFALL IS POSSIBLE IN
CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS NEARLY EVERY DAY ACROSS THE
MAJORITY OF THE REGION AS AN UNSETTLED WEATHER PATTERN PERSISTS
ACROSS THE NATIONS MIDSECTION.

WIDESPREAD EXCESSIVE RAINFALL ACROSS THE CENTRAL PLAINS WILL RESULT
IN SIGNIFICANT RISES ON THE MISSOURI RIVER. A FLOOD WAVE IS EXPECTED
TO MOVE DOWN THE MISSOURI RIVER WITH FLOODING FORECAST AT ALL POINTS
FROM JEFFERSON CITY TO ST CHARLES DURING THE LATER HALF OF THE
WEEK INTO NEXT WEEKEND. MODERATE AND POSSIBLY MAJOR FLOODING IS
POSSIBLE WHEN THE CRESTS OCCUR. SEE THE LATEST FLOOD PRODUCTS FROM
THE NATIONAL WEATHER SERVICE FOR SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GLASS

The radar

The Pleasant Hill radar (KEAX), 150 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Hail, Moniteau

When
May 6, 2:18 PM CST
Where
Moniteau County, 3 mi NNE of California
Measured
2 in hail
Reported by
Public
Coordinates
38.670, -92.549

A report from the public estimated 2 inch hail.

Hail, Moniteau

When
May 6, 2:20 PM CST
Where
Moniteau County, Jamestown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.770, -92.470

Storm spotters reported 1 inch hail.

Thunderstorm Wind, Moniteau

When
May 6, 2:20 PM CST
Where
Moniteau County, Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.770, -92.470

Storm spotters reported a power pole and several trees down.

Thunderstorm Wind, Boone

When
May 6, 2:25 PM CST
Where
Boone County, Rocheport
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -92.570

A storm spotters 60 mph wind gusts.

Thunderstorm Wind, Boone

When
May 6, 2:35 PM CST
Where
Boone County, Midway
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.980, -92.450

A storm spotter reported a large tree down at Midway.

Hail, Moniteau

When
May 6, 2:45 PM CST
Where
Moniteau County, 3 mi SW of California
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.599, -92.609

A storm spotter reported golfball size hail.

Hail, Moniteau

When
May 6, 2:55 PM CST
Where
Moniteau County, 2 mi W of California
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.630, -92.607

Thunderstorm Wind, Boone

When
May 6, 3:08 PM CST
Where
Boone County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.950, -92.330

A large tree was reported down on Morning Glory Drive.

Flash Flood, Boone

When
May 6, 3:30 PM CST to 7:00 PM CST
Where
Boone County, Centralia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.220, -92.130

Heavy rain flooded roads in and around Centralia. Up to 2 feet of water was reported covering Schunemeyer Road.

Flash Flood, Boone

When
May 6, 3:30 PM CST to 7:00 PM CST
Where
Boone County, Columbia
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
38.950, -92.330

Heavy rain from several strong to severe thunderstorms caused flash flooding in the Columbia area. Akeman Bridge and Brown School Road were reported flooded. Several roads in a subdivision off of Oakland Road were flooded with up to 2 feet of water. Several cars in Columbia were stranded in flooded roads. Firefighters was called to rescue stranded motorists on East Texas Avenue and Blackfoot Road.

Flash Flood, Moniteau

When
May 6, 3:30 PM CST to 7:00 PM CST
Where
Moniteau County, Sandy Hook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.750, -92.400

The County Sheriff reported Highway 179 closed due to 2 feet of water over the road.

Hail, Boone

When
May 6, 4:00 PM CST
Where
Boone County, Ashland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.770, -92.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35628, 35629, 35630, 35631, 35632, 35633, 35634, 35635, 35636, 35637, 35639, 35638.